Hot flashes?

Lkbeutler

New member
Joined
Feb 16, 2020
Messages
2
Reason
CALS
Diagnosis
11/2019
Country
US
State
MD
City
Baltimore
My 54 year old PALS husband has started experiencing hot flashes- I’m trying to figure out if it’s a drug side effect or a new symptom- any insight?

He’s limb onset, uses a bipap about 16 hours a day, still eating/drinking/talking.

Thanks for the help
 

lgelb

Moderator
Forum Supporter
Joined
Nov 5, 2009
Messages
10,536
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
Sorry to hear. What drugs does he take?

Best,
Laurie
 

Lkbeutler

New member
Joined
Feb 16, 2020
Messages
2
Reason
CALS
Diagnosis
11/2019
Country
US
State
MD
City
Baltimore
Nuedexta, flecainide, lisinopril, Ativan, baclofen
 

affected

Guru status reached
Joined
Apr 26, 2013
Messages
13,787
Reason
Lost a loved one
Diagnosis
05/2013
Country
OZ
State
AU
City
lala land
Please let me start by saying I'm sorry we are welcoming you here.
I would check with his neurologist to be sure of his particular case.
PALS have problems regulating their body temperature, and so the hot flashes may be connected to this - he feels cool, but once you apply socks, clothing, blanket or whatever, he warms up and keeps warming and so becomes suddenly hot.
I'm just guessing of course, but do you think it seems this could be something of what is going on?
 

lgelb

Moderator
Forum Supporter
Joined
Nov 5, 2009
Messages
10,536
Reason
Lost a loved one
Diagnosis
00/0000
Country
US
State
WA
City
Seattle
I was taking you literally, that there was no cold before the hot flashes. But if there is, of course, Tillie's thought is well taken.

On the other hand, a couple of the drugs he is on affect autonomic function, including temperature regulation, and are sedating as well, which can also impair breathing btw.

So if he is wanting to be more active and feeling sleepy or tired, the very act of fighting that off could be draining and lead to further dysregulation. And ALS drains a lot of energy as is.

I would consider some drug review conversations with his prescribers and discuss whether titrating or a different regimen might help, but not just in terms of the hot flashes. As ALS progresses, the needs for cardiovascular and CNS drugs can change, so it's quite common to make adjustments as you go. Given the drugs he's on, it's at least worth considering that some adjustments could help his overall wellbeing.

Best,
Laurie
 
Top